Antipsychotic drugs and the risk of ventricular arrhythmia and/or sudden cardiac death: a nation-wide case-crossover study.
J Am Heart Assoc. 2015 Feb ;4(2). Epub 2015 Feb 23. PMID: 25713294
BACKGROUND: Antipsychotics have been linked to prolongation of the QT interval. However, little is known about the risk of ventricular arrhythmia (VA) and/or sudden cardiac death (SCD) associated with individual antipsychotic drug use. This study was designed to investigate the association between specific antipsychotic drugs and the risk of VA and/or SCD.
METHODS AND RESULTS: We conducted a case-crossover study using a nation-wide population-based sample obtained from Taiwan's National Health Insurance Research Database. A total of 17 718 patients with incident VA and/or SCD were enrolled. Conditional logistic regression models were applied to examine the effects of antipsychotic drug use on the risk of VA/SCD during various case and control time windows of 7, 14, and 28 days. The effect of the potency of a human ether-à-go-go-related gene (hERG) potassium channel blockade was also assessed. Antipsychotic drug use was associated with a 1.53-fold increased risk of VA and/or SCD. Antipsychotic drugs with increased risk included clothiapine, haloperidol, prochlorperazine, thioridazine, olanzapine, quetiapine, risperidone, and sulpiride. The association was significantly higher among those with short-term use. Antipsychotics with a high potency of the hERG potassium channel blockade had the highest risk of VA and/or SCD.
CONCLUSION: Use of antipsychotic drugs is associated with an increased risk of VA and/or SCD. Careful evaluations of the risks and benefits of antipsychotic treatment are highly recommended.